Florida, 2016

Strong Wind in Florida, January 23, 2016

January 23, 2016 · NWS TBW · 1 event in 1 county or zone

Strong gradient winds filled into the Florida Peninsula behind a cold front. As a result of these winds, a tree was knocked over in Tampa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Strong gradient winds filled into the Florida Peninsula behind a cold front. As a result of these winds, a tree was knocked over in Tampa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 23, 3:49 AM EST, 6 hours 26 minutes earlier.

Area forecast discussion, Jan 23, 3:49 AM EST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
349 AM EST SAT JAN 23 2016

...A PLETHORA OF WIND RELATED ISSUES THROUGH THIS EVENING....
...SOME FREEZING TEMPERATURES AND LOW WIND CHILLS LATE NIGHT...

.SYNOPSIS...
ALOFT - A RIDGE REACHED ACROSS THE MID-CONUS FROM MEXICO TO THE
CANADIAN PRAIRIES WHILE A LOW CENTERED OVER THE SOUTHERN
APPALACHIANS SPRAWLED OVER MUSH OF THE EASTERN CONUS. SURFACE - A
RIDGE OF HIGH PRESSURE EXTENDED FROM THE SOUTHERN PLAINS TO THE
GREAT LAKES THEN INTO QUEBEC. A DEEP LOW OFF THE VA/NC COAST
TRAILED A COLD FRONT SOUTH TO THE BAHAMAS AND EASTERN CUBA.

&&

.SHORT TERM (TODAY-SUNDAY)...
THE UPPER LOW SLIDES EAST TODAY THEN OUT OVER THE ATLANTIC
TONIGHT AND SUN...TAKING THE SURFACE LOW WITH IT. MEANWHILE THE
UPPER RIDGE SHIFTS EAST...WITH AN AXIS FROM THE GULF OF MEXICO TO
THE GREAT LAKES BY SUN...AS THE SURFACE RIDGE SETTLES IN ACROSS
THE SOUTHEAST U.S. AND THE EAST HALF OF THE GULF.

THE SURFACE LOW ALONG WITH THE RIDGE TO THE WEST MAINTAINS A TIGHT
PRESSURE GRADIENT WITH STRONG NORTHWESTERLY FLOW FOR MOST OF TODAY.
A WEAK AND COMPACT SURFACE TROUGH JUST NORTH OF TAMPA BAY THIS
MORNING TRACKS SOUTH TODAY WHICH ALONG WITH SOME COOLER AIR CROSSING
THE WARMER GULF WILL PROVIDE SOME LIGHT SHOWERS/RAIN AND CLOUDY
SKIES THIS MORNING THAT BEGIN TO EXIT DURING THE AFTERNOON.
THE STRONG WINDS WITH AN ONSHORE COMPONENT WILL MAINTAIN THE HIGH
SURF AND RISK OF RIP CURRENTS...A LAKE WIND ADVISORY...AND A COASTAL
FLOOD THREAT FOR THE NATURE COAST.

AS THE SURFACE HIGH SETTLES IN OVER AND NORTH OF THE AREA WINDS
BEGIN TO DIMINISH TONIGHT WITH MOST THE WIND RELATED WARNINGS OR
ADVISORIES ENDING THIS EVENING OR EARLY SUN MORNING. IN ADDITION THE
HIGH BRINGS IN ENOUGH COLD DRY AIR FOR FREEZING TEMPERATURES IN MUCH
OF THE NATURE COAST...WITH A FREEZE WATCH IN PLACE. WHILE THE WINDS
DROP OFF THERE STILL COULD A NEED FOR WIND CHILL ADVISORIES LATE
TONIGHT AND EARLY SUN. THE REST OF SUN WILL BE SOMEWHAT PLEASANT
WITH SUNNY SKIES AND MODEST WINDS...ALTHOUGH ON THE COOL SIDE WITH
HIGHS IN THE 50S...PERHAPS NEAR 60 IN THE SOUTH.

.LONG TERM (SUNDAY NIGHT-FRIDAY)...
HIGH PRESSURE WILL BE IN PLACE OVER THE STATE AT THE SURFACE WITH
NW FLOW ALOFT TO START THE PERIOD. THESE FEATURES SHIFT EAST TO
OVER THE ATLANTIC THROUGH THE DAY MONDAY ALLOWING TEMPERATURES AND
MOISTURE TO MODERATE. LOWS SUNDAY NIGHT WILL FALL INTO THE LOWER
30S NORTH...TO THE MID 30S TO MID 40S CENTRAL AND SOUTH. HIGHS
MONDAY WILL GENERALLY BE IN THE MID 60S TO LOWER 70S. HIGH
PRESSURE CONTINUES TO SHIFT OFF TO THE EAST THROUGH TUESDAY AS A
COLD FRONT APPROACHES THE AREA AND STALLS ACROSS NORTH FLORIDA
EARLY WEDNESDAY. LOW PRESSURE THEN DEVELOPS OVER THE CENTRAL GULF
THROUGH THURSDAY KEEPING A TROUGH IN PLACE ACROSS THE STATE. THIS
WILL ALLOW FOR INCREASING RAIN CHANCES WEDNESDAY THROUGH THURSDAY.
THE LOW WILL THEN MOVE ACROSS THE STATE LATER THURSDAY AND LIFT
OFF TO THE NE THURSDAY NIGHT/FRIDAY AS THE UPPER TROUGH/LOW MOVES
ACROSS THE STATE. WILL NEED TO MONITOR THIS SYSTEM AS SOME STRONG
THUNDERSTORMS COULD BE POSSIBLE WITH THIS SET-UP...BUT MODELS
CURRENTLY DIFFER A BIT AS TO THE TIMING AND PLACEMENT OF THE LOW
FEATURES WITH THE ECMWF A BIT FASTER AND FURTHER NORTH THAN THE
GFS. HIGH PRESSURE BUILDS IN FROM THE GULF FOR THE REST OF THE
PERIOD. TEMPS WILL BE NEAR NORMAL FOR MONDAY NIGHT/TUESDAY...THEN
ABOVE NORMAL FOR TUESDAY NIGHT-WEDNESDAY NIGHT. TEMPS FALL BELOW
NORMAL BEHIND THE FRONT THEN FOR THURSDAY-FRIDAY.

&&

.AVIATION...
23/06Z-24/06Z. EXPECT BKN CIGS...OCNL MVFR...AND VCNTY -SHRA/-RA
THROUGH MID-MORNING IN THE NORTH AND EARLY AFTERNOON SOUTH. MAIN
CONCERN IS ROBUST WEST OR WNW WINDS WITH GUSTS NEAR 30KT.

&&

.MARINE...
STRONG WINDS CONTINUE INTO THE EVENING WITH GALE WARNING/SMALL
CRAFT ADVISORY IN EFFECT. WINDS BEGIN TO DIMINISH OVER NIGHT
WITH THE WARNING/ADVISORY DROPPING OUT. MODEST WINDS SUNDAY
SLOWLY VEER THROUGH MID-WEEK AS EASTWARD MOVING HIGH PRESSURE
RIDGES BACK TO FL.

&&

.FIRE WEATHER...
STRONG WINDS TODAY WILL RESULT IN SOME HIGH DISPERSION INDICES.
DRY AIR WORKS IN SUN AND TO A LESS EXTENT MON BUT WINDS AND ERC
VALUES WILL NOT SUPPORT ANY WARNINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  54  39  56  40 /  30   0   0   0
FMY  62  42  62  42 /  30   0   0   0
GIF  56  34  59  40 /  10   0   0   0
SRQ  57  43  57  39 /  40  10   0   0
BKV  50  32  56  30 /  20   0   0   0
SPG  55  43  56  46 /  40  10   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL SARASOTA-PINELLAS.

     LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
     CHARLOTTE-COASTAL CITRUS-COASTAL HERNANDO-COASTAL
     HILLSBOROUGH-COASTAL LEE-COASTAL LEVY-COASTAL MANATEE-
     COASTAL PASCO-COASTAL SARASOTA-DESOTO-HARDEE-
     HIGHLANDS-INLAND CHARLOTTE-INLAND CITRUS-INLAND
     HERNANDO-INLAND HILLSBOROUGH-INLAND LEE-INLAND LEVY-
     INLAND MANATEE-INLAND PASCO-INLAND SARASOTA-PINELLAS-
     POLK-SUMTER.

     HIGH SURF ADVISORY UNTIL 4 AM EST SUNDAY FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL SARASOTA-PINELLAS.

     FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     COASTAL CITRUS-COASTAL LEVY-INLAND CITRUS-INLAND
     HERNANDO-INLAND LEVY-SUMTER.

GULF WATERS...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR COASTAL
     WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
     COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL
     OUT 20 NM-COASTAL WATERS FROM TARPON SPRINGS TO
     SUWANNEE RIVER FL OUT 20 NM-WATERS FROM BONITA BEACH
     TO ENGLEWOOD FL OUT 20 TO 60 NM-WATERS FROM ENGLEWOOD
     TO TARPON SPRINGS FL OUT 20 TO 60 NM-WATERS FROM
     TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     CHARLOTTE HARBOR AND PINE ISLAND SOUND-TAMPA BAY
     WATERS.

&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/DECISION SUPPORT...24/HUBBARD
Hazardous weather outlook, Jan 23, 5:46 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
546 AM EST SAT JAN 23 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-241100-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
546 AM EST SAT JAN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND IMPACT...
STRONG AND GUSTY WINDS IN THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS
NEAR THE COAST WILL AFFECT THE REGION. THESE STRONG WINDS MAY
BREAK SMALL TWIGS FROM TREES AND BLOW AROUND ANY UNSECURED OUTDOOR
OBJECTS. HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION ESPECIALLY
IF TRAVELING OVER BRIDGES OR HIGH OVERPASSES.

...COASTAL FLOOD IMPACT...
STRONG ONSHORE WINDS WILL CONTINUE TODAY AND KEEP FAVORABLE
CONDITIONS FOR COASTAL FLOODING. COASTAL RESIDENTS SHOULD BE
ALERT AND TAKE ACTION TO PROTECT PROPERTY.

...RIP CURRENT IMPACT...
HIGH SURF WILL PRODUCE RIP CURRENTS ALONG AREA BEACHES.

...MARINE IMPACTS...
WIND SPEEDS OF 20 TO 33 KNOTS WITH GUSTS TO GALE FORCE WILL
CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED FOR WEDNESDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

...EXCESSIVE COLD IMPACT...
FREEZING TEMPERATURES WILL BE POSSIBLE MAINLY ACROSS THE NATURE
COAST FOR TONIGHT AND SUNDAY NIGHT. MAKE SURE TO DRESS IN LAYERS
TO PROTECT YOURSELF FROM THE COLD. BRING PETS AND COLD SENSITIVE
PLANTS INDOORS.

...MARINE IMPACTS...
WINDS WILL INCREASE TO AROUND 20 KNOTS BEHIND A COLD FRONT ON
FRIDAY AND WILL CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL
CRAFT OPERATORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

HUBBARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Coastal Hillsborough

When
January 23, 10:15 AM EST
Where
Coastal Hillsborough forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
27.906, -82.347 (the zone’s center; the record gives no point)

Hillsborough County Fire Rescue reported a tree down on Bayshore Boulevard due to gradient winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609894.